Use of potentially inappropriate medications among ambulatory home-dwelling elderly patients with dementia: A review of the literature Academic Article uri icon

  •  
  • Overview
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: Older adults with dementia are at high risk for drug-related adverse outcomes. While much is known about potentially inappropriate medication use in older adults, its prevalence and characteristics among those with dementia are not as well elucidated. We conducted a literature review to examine the prevalence of potentially inappropriate medication use among home-dwelling older adults with dementia. Our secondary aim was to determine the most frequently implicated medications and factors associated with potentially inappropriate medication use. METHODS: MEDLINE, EMBASE, CINAHL, and International Pharmaceutical Abstracts were searched between 1946 and 2014 for articles that referenced potentially inappropriate medication use and types of dementia. One reviewer screened all titles and abstracts from the initial search and full-text articles after the initial screen for eligibility, then 2 reviewers independently abstracted data from included studies. RESULTS: Searches yielded 81 articles, of which 7 met inclusion criteria. Prevalence of potentially inappropriate medication use varied from 15% to 46.8%. No single drug or drug class was reported consistently across all studies as the most frequent potentially inappropriate medication, but anticholinergics and benzodiazepines, drugs that affect cognition, were among the most common medications or pharmacological classes listed. DISCUSSION: Older adults with dementia may be particularly vulnerable to potentially inappropriate medications because of cognitive impairment from their condition and the greater likelihood of experiencing adverse events from medications. Given this population's greater susceptibility to adverse events, more intense medication and patient monitoring may be warranted, especially among those taking anticholinergics and benzodiazepines, as these drugs can contribute to cognitive impairment.

publication date

  • May 2017